Medications with respiratory suppressant effects, such as benzodiazepines and barbiturates, can cause acute respiratory failure. The most important risk associated with benzodiazepines and barbiturates (especially given intravenously and at a rate that is too high) is respiratory depression, apnea, or laryngospasm. Airway patency must be assured and respiration monitored closely.

The combination effect of benzodiazepines and barbiturates during treatment of status epilepticus increases the risks of respiratory arrest. Ventilation support should be given as required.137 Patients with chronic respiratory insufficiency who are given these drugs are at an even higher risk for acute respiratory decompensation.

One drug within the family of benzodiazepines, Klonopin (clonazepam), may produce an increase in salivation, which should be considered before initiating treatment in patients with chronic respiratory diseases because of the added risk factor to respiratory depression posed by increased oral and pulmonary secretions.

Adapted from: Sepkuty JP and Kaplan PW. Hematologic and pulmonary disorders. In: Ettinger AB and Devinsky O, eds. Managing epilepsy and co-existing disorders. Boston: Butterworth-Heinemann; 2002;209–228.
With permission from Elsevier (www.elsevier.com). 

Authored By: 
JP Sepkuty
PW Kaplan
Steven C. Schachter, MD
I<
Authored Date: 
04/2004
Reviewed By: 
Steven C. Schachter, MD
on: 
Thursday, April 1, 2004